Washington, 2017

Heavy Snow in Washington, March 4 to 5, 2017

March 4 to 5, 2017 · NWS OTX · 3 events in 2 counties and zones

A fetch of Pacific moisture enhanced along a stalled front into persistent snow showers over extreme southeast Washington during the afternoon and evening of March 4th, producing heavy snow accumulations in the Blue Mountains and the valleys adjacent to the mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A fetch of Pacific moisture enhanced along a stalled front into persistent snow showers over extreme southeast Washington during the afternoon and evening of March 4th, producing heavy snow accumulations in the Blue Mountains and the valleys adjacent to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 4, 3:45 PM PST, 15 minutes earlier.

Area forecast discussion, Mar 4, 3:45 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 PM PST Sat Mar 4 2017

.SYNOPSIS...
The weather will remain active this weekend, as a cold upper level
trough begins to shift into the region. Look for snow showers
primarily over southeast Washington and the central Idaho
Panhandle through this evening. The threat of snow will spread
across the remainder of the Inland Northwest tonight and on
Sunday. More snow will be possible on Tuesday before turning wet
and mild around mid week. Temperatures will warm above average
Wednesday and Thursday.

&&

.DISCUSSION...
Tonight and Sunday...A complex weather situation tonight as a
large low pressure system off the Washington coast sends a strong
short wave into the region. Ahead of this wave...a mid level and
surface boundary lingers over SE Washington into the Central
Panhandle Mountains.

Through this evening...attention will be on the convection that
continues along this boundary. Snow rates up to 2 inches per hour
have been observed under the heavy showers as low as 1500 feet.
These rates are fast enough to stick on roadways and thus a winter
weather advisory remains in place. The past several HRRR runs
show these snow rates persisting through the evening in localized
bands. Will be expanding this advisory to include the Lewiston
area and Camas Prairie above 2000 feet where heavy snow showers
have been observed on area cams this afternoon. Under heavy
showers snow can be expected at all elevations.

The next wave moves in overnight and models solutions vary
greatly with qpf. The reason is the depth...and track of a surface
low that develops over Oregon. As of 1 pm this low had already
developed over North Central Oregon and was about 2-3mb deeper
than all guidance. With a deeper low forecast leans in the
direction of the GFS but with a slightly stronger solution. With
the low tracking towards Moses Lake overnight easterly upslope
flow and isentropic ascent into the Cascades...Wenatchee
area...Waterville Plateau will produce light to moderate snow
totals. The low then tracks up into the Okanogan Valley and
Highlands Sunday morning with a band of wrap- around snow on the
back side of the low. Will be adding these areas to the winter
weather advisory beginning overnight tonight. Slight variations in
the low track will impact snow totals so confidence is precise
amounts is low. Elsewhere a quick shot of snow is expected with
about an inch of snow accumulation...except 1-3 inches of
additional snow for the Camas Prairie and Central Panhandle
Mountains with added upslope flow.

Once this low exits showers linger into Sunday afternoon due to
steep lapse rates that result from daytime heating and a very cold
atmosphere with 500mb temps down to -38C. Soundings continue to
support snow or graupel out of these showers. JW

Sunday night through Monday Night: The Inland Northwest will be
under a cold and unstable upper level trough of lower pressure.
Mid level lapse rates will be very unstable Sunday night and
Monday at around 8.5 C/km in the 700-500 mb layer. Models show the
center of the upper level low pushing across Sunday night. The
associated vorticity maximum will produce some lift and looks to
track mainly across southeast WA and into the Central Panhandle
Mtns. Southwesterly flow will also result in favorable orographics
across the Northeast Mtns and in the ID Panhandle. The vorticity
maximum that tracks across will be weak with orographics likely
playing a more dominant role. With how unstable the atmosphere
will be, it will not take much mechanical lift to get air parcels
to lift freely up in the atmosphere. A strong convective component
will open the door for bursts of heavy snow showers and potentially
some lightning for the afternoon on Monday. Lifted condensation
levels will be cold in this air mass, so it will be tough to get
much charge separation but a few lightning strikes is not out of
the question. Expect the potential for 2 to 4 inches of snow in
the Panhandle valleys. Moderate snow accumulations over Lookout
and Stevens Pass with winter travel conditions will be possible as
well .

...LIGHT VALLEY SNOW AND MODERATE TO HEAVY MOUNTAIN SNOW ON
TUESDAY...

A strong warm front will move up across the region on Tuesday. All
areas will start out with snow in the morning. Temperatures at 850
mbs will be between 6-7 Celsius below zero at onset of the
precip. This colder air will take some time to warm up through the
day with snow expected in the valleys across much of the mountain
areas and the northern and eastern basin (including the Spokane
Area and eastern portions of the Palouse). Surface temperatures
should see some warming though now that we are in March. This
will result in heavy wet snow, especially during the afternoon
hours. Most valley locations that will see snow is expected to
accumulate around 1 to 3 inches with local accumulations of around
4 inches in the northern mountain valleys. I lowered high
temperatures a bit from what we had previously since we will see
precip through the afternoon. Conversely, I also warmed the
overnight low temperatures a bit for Tuesday night, since we will
continue to see WAA into the region as another surface low
develops southwest of Vancouver Island. Snow levels will continue
to rise through the night with snow changing over to rain across
the basin by the late afternoon/evening. Heavy snow will possible
over the mountains. A 12-18 inches will be possible over the
higher terrain of the east slopes of the northern Cascades and
5-10 inches possible over the higher terrain of the Okanogan
Highlands to the ID Panhandle. /SVH

Wednesday through Saturday...

A continuous, steady stream of moisture flowing off the Pacific
Wednesday into Thursday will bring widespread valley rain and
high mountain snow. Light to moderate rain and much warmer
temperatures will likely cause another meltdown of mid and low
elevation snow which in the recent past has caused the following
impacts:

*Rising creeks and streams although no mainstem rivers are
 expected to flood.
*Local ponding of water in areas that still have snow to melt and
 urban areas with clogged storm drains.
*Windy conditions in the mountains and Breezy conditions across
 the Central Basin and Palouse

Longer range models have been in pretty good agreement that
anywhere from .5 to 1.0 inch of precipitation could fall in
extreme eastern WA and the Idaho Panhandle Wednesday into early
Friday morning. Higher amounts of precipitation are likely in the
mountains with snow levels rising above 5000 feet in most areas
Thursday.

Models do start to diverge by Friday with how quickly the cold
front will push through.  The GFS being the most aggressive would
shunt preciptiation to the south and cool off the region
significantly by Friday. The ECMWF is less progressive allowing
another wave to move out of the northwest potentially prolonging
precipitation into the early weekend period.

Regardless, confidence is increasing that a significant
and prolonged mid to low elevation rain event will occur centering
around the middle to late next week. Everyone should prepare
their areas if local flooding has been an issue in similar melting
scenarios from recent past. TC

&&

.AVIATION...
00Z TAFS: A stalled frontal boundary over SE Washington into the
south Idaho Panhandle will produce numerous showers falling as a
mix of rain and snow in Pullman and Lewiston this evening. This
will keep the boundary layer very moist with MVFR conditions
common with occasional IFR conditions at KPUW from 02Z-05Z. Some
model guidance suggest these showers may reach as far north as
Spokane area TAF sites in the evening but consensus gives KCOE the
best chance. Still the moistening boundary layer over the palouse
and low level south-southwest winds may advect enough moisture
for a brief period of IFR/MVFR conditions for KGEG/KSFF this
evening between 06Z-10Z. As this wave tracks north overnight into
Sunday expect a 3-5 hour period of snow and lowering
CIGS/visibilities near KEAT as well. Behind this wave gusty
southwest winds quickly develop for KGEG/KSFF/KMWH into Sunday. TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  39  24  37  24  37 /  40  80  50  70  40 100
Coeur d'Alene  27  39  24  37  23  37 /  50  80  60  80  70 100
Pullman        28  38  25  38  25  40 /  90  40  70  80  60 100
Lewiston       33  45  28  44  28  46 /  90  40  60  60  40  90
Colville       26  39  23  40  22  37 /  10  80  50  50  20 100
Sandpoint      27  37  24  36  23  35 /  40  90  70  80  70 100
Kellogg        27  35  23  33  22  34 /  90  90  80  90  90 100
Moses Lake     29  45  26  41  25  42 /  60  30  20  20  10  90
Wenatchee      28  42  25  41  24  40 /  70  30  30  30  10 100
Omak           25  42  21  40  21  38 /  50  80  30  20  10  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until noon PST Sunday for Central
     Panhandle Mountains-Lewis and Southern Nez Perce Counties-
     Lewiston Area.

     Winter Weather Advisory until 7 AM PST Sunday for Idaho Palouse.

WA...Winter Weather Advisory until 7 AM PST Sunday for Northeast Blue
     Mountains.

     Winter Weather Advisory from midnight tonight to noon PST Sunday
     for East Slopes Northern Cascades.

     Winter Weather Advisory from midnight tonight to 7 AM PST Sunday
     for Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 4 AM to noon PST Sunday for
     Okanogan Highlands-Okanogan Valley.

&&
Hazardous weather outlook, Mar 4, 2:50 PM PST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
250 PM PST Sat Mar 4 2017

IDZ003-004-026-027-WAZ031-032-052300-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
250 PM PST Sat Mar 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Look for numerous showers today comprised of snow above 3000 feet
with a mix of rain and snow below. Heavier snow showers will be
capable of cooling road temperatures down to freezing with wet
slush possible. Cooling temperatures tonight will result in better
chances for accumulating snow on area roadways. Moderate snows
are possible on the Camas Prairie, higher portions of the Idaho
Palouse and over the central Panhandle mountains south of I-90.
Wintry travel conditions are likely.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The threat of moderate snow will continue into Sunday morning
before decreasing later in the day. Unsettled weather expected to
return from Tuesday through Thursday of next week. Snow will
change to rain in the lower elevations while significant
accumulating snow is likely in the mountains.

IDZ001-002-WAZ033>037-052300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
250 PM PST Sat Mar 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An unsettled weather pattern is expected Tuesday through Thursday
of next week. Snow will change to rain in the lower elevations
while significant accumulating snow is likely in the mountains.

WAZ038-041>044-052300-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
250 PM PST Sat Mar 4 2017

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A threat of moderate snow is expected to develop by late evening
across the area and continue into the overnight hours. Light to
moderate snow accumulations will be possible overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will shift north of a Twisp to
Inchelium line Sunday morning before decreasing in the afternoon.
An unsettled weather pattern is then expected from Tuesday
through Thursday of next week. Snow will change to rain in the
lower elevations while significant accumulating snow is likely in
the mountains.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
March 4, 4:00 PM PST to March 5, 5:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The Bluewood Ski Resort in the Blue Mountains reported 8 inches of new snow accumulation.

Heavy Snow, Northeast Blue Mountains

When
March 4, 4:00 PM PST to March 5, 5:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
COOP Observer
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

An observer 8 miles northwest of Anatone reported 10 inches of new snow accumulation.

Heavy Snow, Lower Garfield & Asotin

When
March 4, 4:00 PM PST to March 5, 5:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A spotter 5 miles southeast of Anatone reported 7 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683412, 683413, 683414.